Colorado, 2020

Damaging Winds in Colorado, July 7 to 8, 2020

July 7 to 8, 2020 · NWS GLD · 4 events in 1 county or zone

Thunderstorms developed during the evening hours in eastern Colorado due to an upper air disturbance. These thunderstorms yielded winds up to 59 mph that damaged property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the evening hours in eastern Colorado due to an upper air disturbance. These thunderstorms yielded winds up to 59 mph that damaged property. As the showers and storms diminished in the early hours of the next day, a wind gust of 58 mph associated with a heat burst was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 6:07 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 7, 6:07 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
707 PM MDT Tue Jul 7 2020

.UPDATE...
Issued at 705 PM MDT Tue Jul 7 2020

Have updated the forecast to cancel the Red Flag Warning since
relative humidity values have been increasing above criteria this
evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 240 PM MDT Tue Jul 7 2020

Tonight...a weather disturbance per 700-500mb relative humidity
reaches our far eastern Colorado counties this afternoon through
early evening possibly crossing into adjacent counties in northwest
Kansas and southwest Nebraska shortly after dark. The primary
hazards from any thunderstorm will be wind gusts to 65 mph and cloud
to ground lightning that may spark grass fires. Lingering clouds
with this feature continue moving east across the remainder of the
area after midnight. Low temperatures are expected range from the
upper 50s to low 60s in far eastern Colorado and mid 60s to low 70s
east of the CO/KS border.

Wednesday-Wednesday night...instability increases across the eastern
1/4 of the forecast area ahead of an approaching surface trough.
Strong to severe thunderstorms will be possible from mid afternoon
through early evening with precipitation chances ending around or
shortly after midnight. High temperatures are expected to be in the
mid 90s to around 102. Heat indices of 100 to 105 are expected
along and east of a line from Benkelman to Colby and Gove. If
trends continue a Heat Advisory will be needed for Norton and
Graham counties. Low temperatures are expected to fall into the
upper 50s to low 60s in far eastern Colorado, low to upper 60s
elsewhere. An item of interest will be a potential MCS moving
southeast through central Nebraska into central Kansas. Strong
easterly outflow winds from this system are likely to impact much
of our area.

Thursday-Thursday night...I'm not terribly excited about
precipitation chances during the period. The NAM may have the right
idea with regards to Wednesday nights MCS and potential impact on
our area of general subsidence across the area. The GFS and ECMWF
are showing a bit better moisture profile moving into the area from
the west during the time of peak heating in the afternoon and
evening. Given some disagreement on potential impacts will not
change current forecast. The high temperature forecast will also
depend on if the Wednesday night/early Thursday morning MCS cooler
outflow lingers longer then the models are showing. NAM is the
coolest with high temperatures in the low to mid 80s while the NBM
is in the low to mid 90s. Tweaked highs down just a tad but still in
the low to mid 90s. Lows are expected to be in the low to mid 60s.

Friday...the forecast area is under northwest flow aloft with a near
600DAM upper high over central New Mexico. Cant completely rule out
a few high based storms over the area in the afternoon but for now
will keep things dry.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM MDT Tue Jul 7 2020

The ridge will continue to build north with the area of high
pressure centered over New Mexico and western portions of Texas
Friday night. Over the extended period, the models seem in agreement
that the upper level high will remain stationary in the Southwest.
Starting late Monday, an upper level low will move across central
Canada, suppressing the amplitude of the ridge and generating
westerly zonal flow aloft over the and north of the Central Plains
region through Tuesday.

Due to the pattern we are in, much of the extended period will be
hot and dry with a possible exception Saturday afternoon as a
shortwave trough moves across the region. Surface level winds will
generally be from the south Friday night into Saturday morning
before the winds shift with the shortwave trough towards the
northeast then east. The shortwave trough will move east across
central Nebraska providing some forcing for potential thunderstorms
to occur in the afternoon and evening. The models seem in
disagreement over how far west the storms will occur. If any storms
do make it to the Tri-State area, the best chance for precipitation
would be in the far eastern counties of the CWA. However, the PoPs
are being kept low for now as the low to mid level moisture is not
very supportive of precipitation occurring beyond the eastern
edge of the CWA.

The remainder of the extended period will resume hot and dry
conditions associated with the ridge. After the passage of the
shortwave Saturday evening, the winds will shift back towards the
south through Tuesday morning when the winds shift to the west. High
temperatures across the Tri-State area will be in the mid to upper
90s with some locations reaching the low 100s on Saturday, Monday,
and Tuesday. Lows each day of the extended will be in the 60s to low
70s. Due to the hot and dry conditions, fire weather conditions are
possible for the western portion of the Tri-State area, especially
along and west of the Colorado state line. Model guidance indicates
relative humidity values dropping near and below 20% west of highway
27 through the period. Forecasted wind gusts are currently expected
to remain below the elevated fire weather criteria of 25 kts.
Saturday afternoon, the winds could gust close to the 25 kts
threshold for eastern portions of Kit Carson and Cheyenne counties
in Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Jul 7 2020

VFR conditions are expected through the 00Z TAF period at MCK and
GLD. Gusty south winds of 20-30kts will diminish by 04Z and
remain between 10-15kts through the remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 7, 6:42 PM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
742 PM MDT Tue Jul 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
742 PM MDT Tue Jul 7 2020 /842 PM CDT Tue Jul 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms with strong winds to 50 mph and small hail
are possible this evening along and west of the eastern Colorado
border.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are possible during the afternoon
hours Friday through Monday mainly across far eastern Colorado.
Adjacent counties of Nebraska and Kansas could also be affected on
Saturday.

Marginal and Slight Risks for severe thunderstorms on Wednesday.
Areas affected will be east of Highway 25, but the main focus will
occur along and east of Highway 83. Large hail, damaging wind and
isolated tornados are the main threats.

Marginal Risk for severe thunderstorms on Thursday. Areas affected
at this time will be mainly along and east of Highway 83. Large hail
and damaging wind are the main threats.

Heat indices of 100 to 105 degrees are expected Wednesday afternoon
along and east of a line from Benkelman to Colby and Gove. Heat
indices around 100 degrees are expected Saturday afternoon across
Norton and Graham counties. On Monday and Tuesday heat indices
around 100 degrees are expected east of a line from Benkelman to
Gove.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

In the hours before

Special weather statement, Jul 7, 4:17 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT Tue Jul 7 2020

COZ090-072330-
Yuma County CO-
517 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 530 PM
MDT...

At 516 PM MDT, thunderstorm outflow was located along a line
extending from 5 miles northeast of Lone Star to 4 miles east of
Anton. Movement was east at 40 mph.

Wind gusts of 40 to 50 mph may occur as the outflow moves through.

Locations impacted include...
Yuma, Eckley, Joes, Abarr, Heartstrong and Clarkville.

LAT...LON 4044 10232 3962 10267 3962 10280 4044 10278
TIME...MOT...LOC 2316Z 261DEG 35KT 4041 10277 3973 10314

Lundquist
Special weather statement, Jul 7, 4:33 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM MDT Tue Jul 7 2020

COZ090-080000-
Yuma County CO-
533 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
600 PM MDT...

At 532 PM MDT, thunderstorm outflow was located along a line
extending from 8 miles east of Lone Star to 4 miles northwest of
Arickaree School. Movement was east at 25 mph.

Wind gusts of 40 to 50 mph may occur.

Locations impacted include...
Yuma, Eckley, Abarr and Clarkville.

This includes Highway 385 between mile markers 266 and 269.

LAT...LON 4044 10223 3975 10276 3975 10280 4035 10279
      4044 10277
TIME...MOT...LOC 2332Z 272DEG 21KT 4034 10268 3980 10307

Lundquist
Special weather statement, Jul 7, 5:45 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
645 PM MDT Tue Jul 7 2020

COZ090-080115-
Yuma County CO-
645 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
715 PM MDT...

At 644 PM MDT, thunderstorm outflow was located over Yuma, moving
east at 20 mph.

Wind gusts of 50 mph have been reported with this storm.

Locations impacted include...
Yuma and Eckley.

LAT...LON 4005 10276 4017 10279 4029 10255 4006 10245
TIME...MOT...LOC 0044Z 255DEG 16KT 4012 10270

Lundquist
Special weather statement, Jul 7, 6:13 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM MDT Tue Jul 7 2020

COZ090-080145-
Yuma County CO-
713 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 745 PM
MDT...

At 712 PM MDT, a strong thunderstorm was 6 miles north of Eckley, or
11 miles northeast of Yuma, moving northeast at 20 mph.

Wind gusts up to 50 mph have been reported with this storm.

Locations impacted include...
Eckley and Wauneta.

This includes Highway 385 between mile markers 252 and 263.

LAT...LON 4008 10254 4024 10266 4044 10233 4021 10215
TIME...MOT...LOC 0112Z 239DEG 18KT 4020 10252

Lundquist

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 7, 7:24 PM MST
Where
Yuma County, 0.87 mi SE of Yuma
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.110, -102.710

A thunderstorm wind gust of 58 mph was recorded by K2V6 AWOS at location.

Thunderstorm Wind, Yuma

When
July 7, 7:30 PM MST
Where
Yuma County, 6.76 mi SSW of Schramm
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.010, -102.630

Mesonet station at location recorded a thunderstorm wind gust of 59 mph.

Thunderstorm Wind, Yuma

When
July 7, 7:30 PM MST
Where
Yuma County, 2.75 mi NE of Clarkville
Measured
61 kt (70 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
40.410, -102.586

Pictures of damaged farm buildings received via social media. Damage seen included snapped wooden posts, debris driven into a metal grain bin, and a building with a tin roof partially stripped and an awning partially collapsed. Wind speed estimated based on storm damage.

Thunderstorm Wind, Yuma

When
July 8, 3:30 AM MST
Where
Yuma County, 6.76 mi SSW of Schramm
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.010, -102.630

Mesonet station recorded a heat burst at location (58 mph wind gust and temperature increase to 92 degrees as showers and thunderstorms were decaying).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904148, 904151, 904157, 904168.